Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 25, 2021Ransom County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 25, 2021, 10:56 PM CDT for Ransom County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 10:56 PM CDT (03:56 UTC)
Expired
Jul 25, 2021, 11:30 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
31.3

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KFGF 260356
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1056 PM CDT Sun Jul 25 2021
 
NDZ049-260430-
Ransom ND-
1056 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM COUNTY UNTIL 1130 PM
CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Venlo to 7 miles southeast of Litchville.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Venlo around 1100 PM CDT.
  McLeod around 1110 PM CDT.
  Lisbon around 1125 PM CDT.
  Anselm and Sheldon around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4663 9803 4658 9728 4630 9728 4628 9803
TIME...MOT...LOC 0356Z 271DEG 40KT 4646 9752 4656 9811 

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 25, 6:51 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 6:51 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 PM CDT Sun Jul 25 2021

.UPDATE...
Issued at 650 PM CDT Sun Jul 25 2021

Wind have followed expected trends in MN and dropped well below
critical thresholds for most locations. A few gusts are still
possible through sunset along with lower RH values under 30%,
however conditions had improved enough to allow the Red Flag
Warning expire as scheduled at 6 PM.

Isolated shower developed into the southern RRV and additional .
Signal is still there for isolated to widely scattered activity
south of I-94 through the evening overnight. I sped up the
mention in PoPs/Wx to match radar trend, but overall forecast is
still on track.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun Jul 25 2021

Impacts and concerns in the short term are pops and temps with
storm chances and another 90 plus degree day expected tomorrow.
This evening will bring mostly dry weather again with the
exception being in the southern valley where a weak short wave and
impulse aloft will bring thunderstorm chances beginning late this
evening into the overnight. With 0 to 3km shear values at or less
than 20kts multicellular activity is expected with little
organized convention expected minimizing the severe threat.

This activity will need to be monitored for impacts on tomorrows
potential for severe weather with cloud cover potentially limiting
instability. That said scattered storms are possible by afternoon
with profiles/shear indicating the potential for supercellular
storm mode and CAMs indicating a couple stronger UH tracks on the
MN side of the FA tomorrow afternoon. SPC upgraded the day 2
outlook to include a slight risk from Bemidji to Detroit Lakes and
points to the south and east. Damaging winds to 70mph, hail up to
2" and a tornado are possible with the strongest storms. Widespread
rainfall is not expected and beneficial accumulations will be
sparse with the overnight and tomorrow afternoon activity.

Highs will again be in the upper 80s to mid 90s Monday afternoon
with some uncertainty dependent on cloud debris from overnight
activity.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun Jul 25 2021

Well it's Groundhog Day......again...and that must mean we're
going to continue this hot pattern and are waiting for the next
chance precipitation. Ridging will stick around for a majority of
the long term period keeping the hot weather and limited chances
for precipitation. A cold front overnight Tuesday into Wednesday
morning will provide the best chance for showers and
thunderstorms. The downside is that behind the front, gusty winds
will return with low relative humidities, elevating the fire
weather risk.

TUESDAY AND WEDNESDAY...A shortwave trough is progged to cross over
the northern plains overnight Tuesday. There is meaningful
instability aloft despite the surface inversions expected overnight,
so reasonably could expect some showers and thunderstorms along the
front. Main limitation would be the dry air aloft making dry air
entrainment a big issue. Behind the front, pressure rises and
settling high pressure will increase northwesterly winds Wednesday
afternoon. Main questions Wednesday will be how deep mixing goes, as
flow aloft exceeds 30-40 knots. Vertical mixing would be an
expectation on Wednesday behind the front, so gusty winds are
expected to be an issue. Couple that with the ongoing drought, fire
weather may be a concern once again on Wednesday.

REST OF THE PERIOD...Not much else to say with the rest of the long
term. Persistent ridging will keep our temperatures in the 80s for
the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Jul 25 2021

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN. A few showers or thunderstorms may
pass south of I-94 overnight tonight, but confidence is low in any
impacts within the vicinity of KFAR. Better chances may arrive
Monday afternoon and evening, however coverage will still tend to
remain isolated to scattered and chances too low to include in
TAFs. Winds will continue to decrease through sunset becoming
light and variable for most, before low pressure arrives later
tonight in KDVL and eventually moves east Monday. This will result
in winds shifting to the east and southeast increasing to 10-12kt
during the day Monday (gusts possible mainly at KDVL).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Perroux
AVIATION...DJR
Hazardous weather outlook, Jul 25, 8:08 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
808 PM CDT Sun Jul 25 2021

MNZ029>031-040-NDZ049-052-053-270115-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
808 PM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are possible late this evening through
early Monday morning mainly south of I-94 in southeast ND and west
central MN. Severe thunderstorms are not expected at this time,
however a few stronger storms capable of small hail and brief
gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms could be possible in southeast ND, west
central MN, and northwestern Minnesota Monday afternoon and
evening. Hail up to 2 inch and wind gusts to 75 mph will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-270115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
808 PM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms could be possible in southeast ND, west
central MN, and northwestern Minnesota Monday afternoon and
evening. Hail up to 2 inch and wind gusts to 75 mph will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 10:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1041 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             CAMPBELL                46.10N 96.41W
07/25/2021  M1.25 INCH       WILKIN             MN   PUBLIC

            HALF DOLLAR SIZED HAIL PICTURE RELAYED VIA
            FACEBOOK.

&&
Special weather statement, Jul 25, 10:43 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1043 PM CDT Sun Jul 25 2021

MNZ040-260415-
Grant MN-
1043 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 1115
PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 34 miles south of Fergus Falls, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hoffman around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4587 9623 4589 9576 4576 9576 4576 9623
TIME...MOT...LOC 0342Z 269DEG 16KT 4579 9613

DJR
Special weather statement, Jul 25, 10:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1046 PM CDT Sun Jul 25 2021

MNZ040-260415-
Grant MN-
1046 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY UNTIL 1115
PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 15 miles south of Fergus Falls, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elbow Lake around 1055 PM CDT.
  Erdahl and Ashby around 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4598 9617 4611 9618 4611 9577 4593 9577
TIME...MOT...LOC 0346Z 275DEG 29KT 4606 9605

DJR
Local storm report, Jul 25, 10:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1050 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             CAMPBELL                46.10N 96.41W
07/25/2021  M1.50 INCH       WILKIN             MN   PUBLIC

            1.5 INCH HAIL PICTURE RELAYED BY BROADCAST
            MEDIA.

&&
Special weather statement, Jul 25, 10:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1056 PM CDT Sun Jul 25 2021

NDZ049-260430-
Ransom ND-
1056 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM COUNTY UNTIL 1130 PM
CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Venlo to 7 miles southeast of Litchville.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Venlo around 1100 PM CDT.
  McLeod around 1110 PM CDT.
  Lisbon around 1125 PM CDT.
  Anselm and Sheldon around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4663 9803 4658 9728 4630 9728 4628 9803
TIME...MOT...LOC 0356Z 271DEG 40KT 4646 9752 4656 9811

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:38 PM CDTSevere Thunderstorm WarningFGFRichland37 min
Jul 25, 10:04 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent56 min
Jul 25, 11:01 PM CDTSpecial Weather StatementFGFRichland29 min
Jul 25, 11:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland55 min
Jul 25, 11:44 PM CDTSpecial Weather StatementFGFSargent31 min
Jul 26, 12:11 AM CDTSpecial Weather StatementFGFRichland34 min
Jul 25, 9:55 PM CDTSevere Thunderstorm WarningFGFWilkin35 min
Jul 25, 10:26 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail18 min
Jul 25, 10:43 PM CDTSpecial Weather StatementFGFGrant32 min
Jul 25, 10:46 PM CDTSpecial Weather StatementFGFGrant29 min
Jul 26, 4:23 PM CDTSpecial Weather StatementFGFBeltrami52 min
Jul 26, 4:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater60 min
Jul 26, 5:13 PM CDTTornado Warning Tornado observedFGFBeltrami47 min
Jul 26, 5:32 PM CDTTornado WarningFGFBeltrami43 min
Jul 26, 6:23 PM CDTSpecial Weather StatementFGFHubbard37 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.